Accession Number : ADP008847

Title :   Cholinergic Aspects of Cyanide Intoxication.

Corporate Author : WALTER REED ARMY INST OF RESEARCH WASHINGTON DC DIV OF EXPERIMENTAL THERAPEUT ICS

Personal Author(s) : Von Bredow, J. D. ; Vick, J. A.

Report Date : 13 MAY 1993

Pagination or Media Count : 7

Abstract : The acute exposure of pentobarbital anesthetized dogs to cyanide leads to a rapid increase and sudden halt in respiration accompanied by cardiovascular irregularities and extreme bradycardia which ultimately lead to cardiac arrest and death. Cardiac irregularities and cardiac arrest in the presence of cyanide induced respiratory arrest are assumed to be due to anoxia and therefore unresponsive to cardiotonic agents. Pretreatment or treatment with atropine sulfate or methyl atropine nitrate provides a marked reduction in the cardiovascular irregularities, bradycardia and hypotension. The cyanide induced cardiovascular effect can also be prevented by bilateral vagotomy. An intramuscularly injected combination of 20 mg/kg sodium nitrite and 1 mg/kg of atropine sulfate ensured recovery of pentobarbital anesthetized dogs exposed to lethal concentrations (2.5 mg/kg i.v.) of sodium cyanide.

Descriptors :   *ATROPINE, *CYANIDES, *THERAPY, *TOXICITY, ANOXIA, BRADYCARDIA, CARDIAC ARREST, DEATH, DOGS, HYPOTENSION, PENTOBARBITAL, RECOVERY, REDUCTION, RESPIRATION, SODIUM NITRITE, SULFATES.

Subject Categories : Toxicology
      Pharmacology

Distribution Statement : APPROVED FOR PUBLIC RELEASE